Virginia, 2009Flash Flood and Hail in Virginia, July 26, 2009
July 26, 2009 · NWS AKQ · 25 events in 11 counties and zones
Scattered severe thunderstorms associated with a trough of low pressure produced damaging winds and large hail across portions of central and eastern Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $34,000
- Crop damage
- None recorded
- Events
- 25
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered severe thunderstorms associated with a trough of low pressure produced damaging winds and large hail across portions of central and eastern Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 26, 2:02 PM EST, 28 minutes earlier.
Area forecast discussion, Jul 26, 2:02 PM EST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
302 PM EDT SUN JUL 26 2009
.SYNOPSIS...
A WEAK COLD FRONT APPROACHES THE REGION FROM THE WEST
TONIGHT...THEN STALLS AND SLOWLY DISSIPATES ACROSS THE AREA
MONDAY THROUGH TUESDAY. HIGH PRESSURE REMAINS STRONG OFF THE EAST
COAST DURING THE MIDWEEK PERIOD...WHILE LOW PRESSURE TRACKS
THROUGH THE OHIO VALLEY AND INTO THE NORTHEAST STATES.
&&
.NEAR TERM /THROUGH TONIGHT/...
SVR TSTM WATCH UNTIL 01Z FOR VA/MD CTYS (AND ASSCD CSTL WTRS).
XPCTG BEST CVRG WL BE ALG/W OF A SBY TO AKQ TO RZZ LN. THREAT TO
BE DAMAGING WNDS/LRG HAIL. E AND SE VA/NE NC TO HV PSBL ISTLD
CNVTV DVLPMT THIS EVE. OTRW...HOT/MOD HUMID THIS EVE (THOUGH
NOTHING UNUSUAL FOR LT JULY). XPCTG MUCH OF CVNTN TO GRDLY DSPT
AFT LT EVE...THOUGH WL KP CHC POPS FOR N/CNTRL SXNS. LO TEMPS FM
THE U60S TO M70S.
&&
.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
TYPICAL LT JULY PTRN SETTING UP FOR START OF NEW WK. A WKNG FNTL
BNDRY ENTERS THE RGN FM THE NW BY MON...STALLS AND GRDLY DSPTS
INTO THE MIDWEEK PD. BROAD TROUGH ALOFT INVOF LAKES SWD THE SE
STATES...WHL RDG RMNS DOMINANT OFF THE E CST. LTL CHG IN AMS XPCTD
MON THROUGH WED. DYTM TEMPS TRIMMED DUE TO CLDNS...WHL HUMIDITY
RMNS AT MOD LVLS. DP LYRD MSTR AXIS SHIFTS TO NR THE CST INTO
TUE...LEADING TO LWRG OF POPS FM MON TO TUE. MDLS SUGG NEXT WV OF
MSTR TO ARRIVE DURG WED...WL HV HIEST POPS FOR INLAND AREAS.
NGTM LO TEMPS FM THE U60S TO M70S. DYTM HI TEMPS MON/WED MNLY IN
THE M/U80S...80S TO L90S TUE.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
AN UPPER LEVEL TROUGH OVER THE UPPER MIDWEST AND RIDGING OVER THE
WESTERN ATLANTIC WILL KEEP ACTIVE WEATHER OVER THE MID ATLANTIC
STATES DURING THE EXTENDED PERIOD. A STRONG BERMUDA HIGH WILL REACH
FROM THE ATLANTIC WESTWARD INTO THE GULF OF MEXICO.
FOLLOWED CLOSELY TO HPC GUIDANCE WHICH DEPICTS A COLD FRONT THAT
SETTLES OVER VIRGINIA ON ABOUT FRIDAY. THE FRONT THEN BECOMES
STATIONARY AND SLOWLY DISSIPATES. THIS WILL HELP TO FOCUS TSTM
ACTIVITY ACROSS THE CWA AS A SERIES OF SHORT WAVES MOVE IN FROM THE
W AND SW.
HPC GUIDANCE POPS WERE LOWERED A LITTLE BOTH FOR COORDINATION AND
LACK OF CONFIDENCE IN MESOSCALE DETAILS. POPS WERE GENERALLY SET
20-40% DURING THE AFTN AND EVNG AND MSTLY AOB 20% FROM MIDNIGHT TO
NOON. HIGH TEMPERATURES WILL BE NEAR OR SLIGHTLY ABOVE NORMAL WITH
HIGHS IN THE UPR 80S TO LWR 90S LOWERING TO 85 TO 90 OVER THE
WEEKEND. LOWS WILL AVERAGE IN THE UPR 60S AND LWR 70S.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
EXPECTED GENLY VFR CONDITIONS NEXT 24 HOURS...ALTHO BRIEF MVFR/IFR
CONDITIONS POSSIBLE WITH TSTMS. IN ADDITION...FOG WILL BE POSSIBLE
IN AREAS THAT RECEIVE SGFNT RAINFALL LATER THIS AFTERNOON/TNGT. HAVE
BROUGHT KSBY DOWN TO 2 MILES IN BR PERIODICALLY OVERNIGHT.
&&
.MARINE...
WINDS INCREASING OVER THE LAST HOUR OR SO OVER THE MARINE AREA...SO
SCA LOOKS GOOD. WINDS FOR THE REMAINDER OF THE PERIOD WILL GENERALLY
BE OUT OF THE S/SW...WITH SPEEDS BLO SCA CRITERIA. BERMUDA HIGH WILL
BE THE DOMINANT FEATURE...ALTHO DECAYING FNTS WILL MOVE INTO AREA
FROM TIME TO TIME. NAM APPEARS TO HAV A BETTER HANDLE ON SHORT-TERM
BOUNDARY LOCATIONS...SO HAVE RELIED HEAVILY ON IT FOR THE FIRST
48-60 HOURS. THEREAFTER...NOT A LOT OF DIFFERENCE BETWEEN NAM/GFS.
&&
.EQUIPMENT...
KAKQ RADAR RTS ARND 1730Z.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 4 AM EDT MONDAY FOR ANZ632.
SMALL CRAFT ADVISORY UNTIL 1 AM EDT MONDAY FOR ANZ630-631.
SMALL CRAFT ADVISORY UNTIL 7 AM EDT MONDAY FOR ANZ650-652-654-
656.
&&
SYNOPSIS...ALB/MPR
NEAR TERM...ALB/MPR
SHORT TERM...ALB
LONG TERM...LSA
AVIATION...WRS
MARINE...WRS
EQUIPMENT...AKQHazardous weather outlook, Jul 26, 1:13 PM EST, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
213 PM EDT SUN JUL 26 2009
NCZ012>016-030>032-271815-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-BERTIE-CHOWAN-
PERQUIMANS-
213 PM EDT SUN JUL 26 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA AND INTERIOR NORTHEAST NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ017-102-271815-
INLAND CURRITUCK-OUTER BANKS CURRITUCK-
213 PM EDT SUN JUL 26 2009
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA AND THE NORTHERN OUTER BANKS OF NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
MODERATE RIP CURRENT RISK.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ650-652-654-656-271815-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
213 PM EDT SUN JUL 26 2009
...SEVERE THUNDERSTORM WATCH 625 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 AM EDT MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
SMALL CRAFT ADVISORY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ633-658-271815-
CURRITUCK SOUND-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
213 PM EDT SUN JUL 26 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS AND CURRITUCK SOUND.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ632-271815-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
213 PM EDT SUN JUL 26 2009
...SEVERE THUNDERSTORM WATCH 625 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 AM EDT MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN CHESAPEAKE BAY.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
SMALL CRAFT ADVISORY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ANZ630-631-271815-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
213 PM EDT SUN JUL 26 2009
...SEVERE THUNDERSTORM WATCH 625 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 AM EDT MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY
AND THE SOUTHERN CHESAPEAKE BAY.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
SMALL CRAFT ADVISORY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
MDZ021>023-VAZ048-049-060>094-096-097-271815-
DORCHESTER-WICOMICO-SOMERSET-FLUVANNA-LOUISA-PRINCE EDWARD-
CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-
AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-
ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-
DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-
MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-
ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-SUFFOLK-CHESAPEAKE-
213 PM EDT SUN JUL 26 2009
...SEVERE THUNDERSTORM WATCH 625 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF
VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED FROM THIS
AFTERNOON AND EVENING. A FEW STORMS MAY BECOME SEVERE...WITH
DAMAGING WINDS...VERY HEAVY RAIN AND HAIL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
MDZ024-025-VAZ095-098>100-271815-
INLAND WORCESTER-MARYLAND BEACHES-NORFOLK/PORTSMOUTH-VIRGINIA BEACH-
ACCOMACK-NORTHAMPTON VA-
213 PM EDT SUN JUL 26 2009
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 625 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...SOUTH HAMPTON ROADS VIRGINIA AND THE EASTERN SHORE OF
VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
MODERATE RIP CURRENT RISK.
SEVERE THUNDERSTORM WATCH.
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED FROM LATE THIS
AFTERNOON AND EVENING. A FEW STORMS MAY BECOME SEVERE...WITH
DAMAGING WINDS...VERY HEAVY RAIN AND HAIL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
In the hours before
Special weather statement, Jul 26, 1:18 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
218 PM EDT SUN JUL 26 2009
VAZ075-261845-
WESTMORELAND VA-
218 PM EDT SUN JUL 26 2009
...STRONG THUNDERSTORM MOVING ACROSS WESTMORELAND COUNTY...
AT 218 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MONTROSS...MOVING NORTHEAST AT 25 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR CURRIOMAN LANDING AT 230 PM EDT.
WIND GUSTS TO 45 MPH...SMALL HAIL...BRIEF TORRENTIAL RAINFALL AND
FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THIS
STORM. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THIS STORM REACHES YOUR
AREA. REMAIN INDOORS UNTIL THE STORM HAS PASSED.
WRS
Special weather statement, Jul 26, 1:21 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
221 PM EDT SUN JUL 26 2009
VAZ072>074-261900-
ESSEX VA-KING AND QUEEN VA-KING WILLIAM VA-
221 PM EDT SUN JUL 26 2009
...STRONG THUNDERSTORM MOVING INTO KING WILLIAM COUNTY...
AT 220 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES WEST OF SAINT STEPHENS CHURCH...OR ABOUT
8 MILES NORTHEAST OF MECHANICSVILLE...MOVING NORTHEAST AT 25 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR ETNA MILLS AT 225 PM EDT...ENFIELD
AT 230 PM EDT...EPWORTH...AND...GLOBE AT 235 PM EDT...UPSHAW...AND...
POLLARDS CORNER AT 240 PM EDT...AYLETT...AND...BEULAHVILLE AT 245 PM
EDT...BISCOE...AND...SAINT STEPHENS CHURCH AT 255 PM EDT.
WIND GUSTS TO *45 MPH...SMALL HAIL...BRIEF TORRENTIAL RAIN AND
FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THIS
STORM. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THIS STORM REACHES YOUR
AREA. REMAIN INDOORS UNTIL THE STORM HAS PASSED.
WRS
Special weather statement, Jul 26, 1:32 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
232 PM EDT SUN JUL 26 2009
VAZ060-061-067-261930-
CUMBERLAND VA-NOTTOWAY VA-PRINCE EDWARD VA-
232 PM EDT SUN JUL 26 2009
...STRONG THUNDERSTORM MOVING INTO SOUTHWEST PRINCE EDWARD COUNTY...
AT 231 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES WEST OF HAMPDEN SYDNEY...OR ABOUT 7
MILES EAST OF RED HOUSE...MOVING EAST AT 25 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR DARLINGTON HEIGHTS AT 240 PM EDT...FIVE
FORKS...AND...ALLENS MILL AT 245 PM EDT...HAMPDEN SYDNEY AND WARSHAM
AT 300 PM EDT...KINGSVILLE AT 305 PM EDT...FARMVILLE AT 315 PM
EDT...RICE AND MORAN AT 325 PM EDT.
WIND GUSTS TO 45 MPH...SMALL HAIL...BRIEF TORRENTIAL RAIN AND
FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THIS
STORM. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THIS STORM REACHES YOUR
AREA. REMAIN INDOORS UNTIL THE STORM HAS PASSED.
WRS
Special weather statement, Jul 26, 1:53 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
253 PM EDT SUN JUL 26 2009
VAZ072>076-261945-
ESSEX VA-KING AND QUEEN VA-KING WILLIAM VA-RICHMOND VA-WESTMORELAND
VA-
253 PM EDT SUN JUL 26 2009
...STRONG THUNDERSTORMS MOVING ACROSS INTERIOR PORTIONS OF THE
MIDDLE PENINSULA AND NORTHERN NECK...
AT 252 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 17 MILES NORTHEAST OF WARSAW TO 7 MILES
SOUTHWEST OF SAINT STEPHENS CHURCH...OR FROM 9 MILES SOUTH OF
LEONARDTOWN TO 7 MILES SOUTHWEST OF SAINT STEPHENS CHURCH...MOVING
NORTHEAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...SAINT
STEPHENS CHURCH AROUND 310 PM EDT...TAPPAHANNOCK AROUND 330 PM EDT...
AND WARSAW AROUND 345 PM EDT.
WIND GUSTS TO 45 MPH...SMALL HAIL...TORRENTIAL RAINFALL AND FREQUENT
CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS.
IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. RAINFALL MAY BE
LOCALLY HEAVY ENOUGH TO CAUSE PONDING OF WATER ON ROADWAYS...AND
BRIEF LOCALIZED FLOODING OF LOW LYING AREAS. MOTORISTS SHOULD USE
EXTRA CAUTION WHILE TRAVELING THIS AFTERNOON ACROSS THE MIDDLE
PENINSULA AND NORTHERN NECK.
WRS
Special weather statement, Jul 26, 2:09 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
309 PM EDT SUN JUL 26 2009
VAZ060-061-067>069-262015-
AMELIA VA-CUMBERLAND VA-NOTTOWAY VA-POWHATAN VA-PRINCE EDWARD VA-
309 PM EDT SUN JUL 26 2009
...STRONG THUNDERSTORMS MOVING ACROSS PORTIONS OF THE PIEDMONT...
AT 308 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM CUMBERLAND TO 20 MILES SOUTHWEST OF
HAMPDEN SYDNEY...OR FROM CUMBERLAND TO PHENIX...MOVING NORTHEAST
AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...HAMPDEN SYDNEY
AROUND 345 PM EDT.
WIND GUSTS TO 45 MPH...SMALL HAIL...TORRENTIAL RAINFALL AND FREQUENT
CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS.
IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. HEAVY RAINFALL
MAY CAUSE PONDING OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED
FLOODING IN LOW LYING AND FLOOD PRONE AREAS. MOTORISTS SHOULD USE
EXTRA CAUTION WHILE TRAVELING IN THE PIEDMONT THIS AFTERNOON.
WRS
Special weather statement, Jul 26, 2:19 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
319 PM EDT SUN JUL 26 2009
VAZ080-087-088-262015-
DINWIDDIE VA-GREENSVILLE VA-SUSSEX VA-
319 PM EDT SUN JUL 26 2009
...THUNDERSTORM INTENSIFYING OVER NORTHERN GREENSVILLE COUNTY...
AT 317 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING THUNDERSTORM NEAR PURDY...MOVING NORTHEAST AT 20 MPH.
THIS THUNDERSTORM WILL BE NEAR JARRATT AT 330 PM EDT...OWENS AT
340 PM EDT...HUSKE AT 345 PM EDT...STONY CREEK AT 355 PM
EDT...BOOKER...AND...SUSSEX AT 410 PM EDT.
WIND GUSTS TO 45 MPH...BRIEF HEAVY RAINFALL...AND NUMEROUS CLOUD TO
GROUND LIGHTNING STRIKES CAN BE EXPECTED IN THE PATH OF THESE
STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.
HURLEY
Event by event
20 thunderstorm wind, 4 hail, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Prince Edward
- When
- July 26, 2:30 PM EST
- Where
- Prince Edward County, 3.9 mi NE of Worsham
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 37.270, -78.400
Three trees were downed on Route 15 just south of Farmville.
Thunderstorm Wind, Prince Edward
- When
- July 26, 2:39 PM EST
- Where
- Prince Edward County, 0.55 mi E of Rice
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 37.270, -78.290
Thunderstorm Wind, Nottoway
- When
- July 26, 2:47 PM EST
- Where
- Nottoway County, 3.9 mi NW of Jennings Ordinary
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 37.260, -78.200
Trees were downed on Dutchtown Road at Bob White Road.
Thunderstorm Wind, Nottoway
- When
- July 26, 2:50 PM EST
- Where
- Nottoway County, 0.69 mi N of Jennings Ordinary
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 37.230, -78.150
Thunderstorm Wind, Nottoway
- When
- July 26, 2:55 PM EST
- Where
- Nottoway County, 2.35 mi NNW of Jennings Ordinary
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 37.250, -78.170
Tree was downed on Route 360 two miles south of the intersection of Route 360 and Route 307. Winds were estimated at 60 mph.
Thunderstorm Wind, Essex
- When
- July 26, 3:00 PM EST
- Where
- Essex County, 0.88 mi NE of Dunnsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 37.860, -76.820
Large tree fell through a garage.
Hail, Amelia
- When
- July 26, 3:05 PM EST
- Where
- Amelia County, 0.55 mi E of Amelia
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.330, -77.970
Quarter size hail was reported.
Thunderstorm Wind, Amelia
- When
- July 26, 3:05 PM EST
- Where
- Amelia County, Amelia
- Measured
- 50 kt (58 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 37.330, -77.980
Thunderstorm Wind, Amelia
- When
- July 26, 3:10 PM EST
- Where
- Amelia County, 0.88 mi SE of Amelia
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 37.320, -77.970
Roof of a shed was flipped onto the top of a house. Numerous other trees were downed.
Thunderstorm Wind, Amelia
- When
- July 26, 3:12 PM EST
- Where
- Amelia County, 2.14 mi SSE of Chula
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 37.350, -77.910
Trees were downed on Butler Road.
Hail, Chesterfield
- When
- July 26, 3:25 PM EST
- Where
- Chesterfield County, 5.29 mi SE of Hallsboro
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.420, -77.670
Quarter size hail was reported.
Thunderstorm Wind, Essex
- When
- July 26, 3:25 PM EST
- Where
- Essex County, 0.55 mi E of Ozeana
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 37.830, -76.770
Numerous trees were downed on Mill Swamp Road and Osprey Point Lane.
Hail, Chesterfield
- When
- July 26, 3:26 PM EST
- Where
- Chesterfield County, 5.11 mi NNW of Beach
- Measured
- 0.88 in hail
- Reported by
- NWS Employee
- Coordinates
- 37.420, -77.630
Nickel size hail was reported at Route 288 and Route 360.
Hail, Chesterfield
- When
- July 26, 3:30 PM EST
- Where
- Chesterfield County, 0.55 mi E of Midlothian
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.500, -77.640
Penny size hail was reported.
Thunderstorm Wind, Chesterfield
- When
- July 26, 3:50 PM EST
- Where
- Chesterfield County, Chester
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 37.350, -77.450
Thunderstorm Wind, Williamsburg (C)
- When
- July 26, 4:20 PM EST
- Where
- Williamsburg (C) County, 0.88 mi NE of Williamsburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Amateur Radio
- Coordinates
- 37.280, -76.710
Two trees were downed just north of Downtown Williamsburg.
Thunderstorm Wind, Gloucester
- When
- July 26, 4:25 PM EST
- Where
- Gloucester County, 1.78 mi ENE of Woods Xrds
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 37.490, -76.590
A few large trees were downed.
Thunderstorm Wind, Brunswick
- When
- July 26, 5:00 PM EST
- Where
- Brunswick County, 0.89 mi SW of White Plains
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 36.640, -77.960
Several trees were downed.
Thunderstorm Wind, Accomack
- When
- July 26, 5:55 PM EST
- Where
- Accomack County, 0.55 mi E of Pungoteague
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 37.630, -75.810
Large tree and power lines were downed on Waterfield Road.
Thunderstorm Wind, York
- When
- July 26, 7:00 PM EST
- Where
- York County, 0.88 mi NE of Lackey
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Amateur Radio
- Coordinates
- 37.240, -76.540
Large tree was blown down on an apartment building.
Thunderstorm Wind, York
- When
- July 26, 7:15 PM EST
- Where
- York County, 2.14 mi SSW of Magruder
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 37.290, -76.690
Tree was downed on Highway 132.
Thunderstorm Wind, Gloucester
- When
- July 26, 8:20 PM EST
- Where
- Gloucester County, 2.15 mi SE of Gloucester Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 37.380, -76.500
Several trees were downed on Crockett Lane.
Thunderstorm Wind, Accomack
- When
- July 26, 10:15 PM EST
- Where
- Accomack County, 1.64 mi E of Locustville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 37.650, -75.650
Numerous trees were downed throughout the county.
Flash Flood, Mathews
- When
- July 26, 11:10 PM EST to 11:55 PM EST
- Where
- Mathews County, 0.55 mi E of Gwynn to 0.63 mi E of Gwynn
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.500, -76.290
Numerous local roads were flooded on Gwynn Island.
Thunderstorm Wind, Gloucester
- When
- July 26, 11:22 PM EST
- Where
- Gloucester County, 1.3 mi WSW of Gloucester
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Newspaper
- Coordinates
- 37.410, -76.550
Several trees were downed or snapped off, and a window was blown out.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in New Jersey, July 26, 20091 death · 3 injured · $44,000 · 1 in hail · 16 events
- Hail and Damaging Winds in New Jersey, July 26, 200912 injured · $2.2 million · 1 in hail · 14 events
- Heat in California, July 26, 20091 death · 3 injured · 1 event
- Rip Current in Michigan, July 26, 20091 death · 1 event
- Damaging Winds in North Carolina, July 26, 2009$5.0 million · 50 kt wind · 2 events
- Hail and Damaging Winds in Texas, July 26, 20093 injured · $532,000 · 1 in hail · 6 events
- Tornado in New York, July 26, 2009$300,000 · EF1 · 1 event
- Hail and Damaging Winds in Pennsylvania, July 26, 2009$450,000 · 1.5 in hail · 5 events
- Lightning Strike in Georgia, July 26, 2009$450,000 · 1 event
- Flash Flooding and Hail in Tennessee, July 26, 2009$156,000 · 1.75 in hail · 11 events
- Hail and Damaging Winds in New York, July 26, 2009$84,000 · 51 kt wind · 6 events
- Flash Flooding and Hail in New York, July 26, 20092 injured · $19,000 · 1 in hail · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191125, 191159, 191130, 191129, 191126, 191140, 191121, 191133, 191134, 191135, 191122, 191157, 191123, 191124, 191127, 191131, 191142, 191143, 191144, 191136, 191138, 191154, 191155, 191120, 191166.